Alert archive / Colorado / Severe Thunderstorm Warnings in 1999
Severe Thunderstorm Warning 3, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at Apr 28, 1999, 4:12 PM MDT for Crowley County, Colorado. It was in force for 33 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Apr 28, 1999, 4:12 PM MDT (22:12 UTC)
- Expired
- Apr 28, 1999, 4:45 PM MDT
- In force
- 33 min
- Issued by
- NWS Pueblo, CO
- Area
- Whole counties
County Crowley County, CO
The radar
The Pueblo radar (KPUX), 38 km from the middle of the area, began a volume at 22:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 28, 4:33 PM MDT | Hail 0.75 | Sugar City, CO |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.2 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 993 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 48 m²/s²
- 0-3 km storm-relative helicity
- 81 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
999 WUUS1 KPUB 282206 RRA SVRPUB COC025-282245- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE PUEBLO CO 412 PM MDT WED APR 28 1999 THE NATIONAL WEATHER SERVICE IN PUEBLO HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... CROWLEY COUNTY IN SOUTHEASTERN COLORADO * UNTIL 445 PM MDT * AT 405 PM MDT...RADAR SHOWED A SEVERE STORM 10 MILES SOUTHWEST OF ORDWAY MOVING NORTH AT 25 MPH. SOME LOCATIONS AFFECTED WILL HIGHWAY 50 BETWEEN CROWLEY AND OLNEY SPRINGS THROUGH 430 PM...AND OPEN COUNTRY WEST OF HIGHWAY 71 THROUGH 445 PM. AT THIS TIME...THE MOST LIKELY SEVERE WEATHER WITH THIS STORM IS LARGE HAIL. IF YOU ARE IN OR CLOSE TO THE WARNED AREA GO TO SAFETY IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. SEVERE STORMS CAN PRODUCE TORNADOES WITH LITTLE WARNING. SH/PE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 28, 1:53 PM MDT, 2 hours 19 minutes earlier.
Area forecast discussion, Apr 28, 1:53 PM MDT, 2 hours 19 minutes before
SOUTH CENTRAL AND SOUTHEAST COLORADO AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO
153 PM MDT WED APR 28 1999
CONCERNS INCLUDE THE POTENTIAL FOR HEAVY RAIN...AND SNOW
ACCUMULATIONS OVER THE HIGHER PASSES AND PEAKS. MODELS IN GOOD
AGREEMENT MOVING CLOSED UPPER LOW TO SOUTHERN NV THIS EVENING...
WITH THE LOW MEANDERING AROUND SRN NV/NW AZ/SW UT THROUGH 30/06Z.
THIS SYSTEM IS THEN EXPECTED TO WEAKEN AND BEGIN MOVING ON
SATURDAY.
STRONG SOUTH TO SOUTHEAST WINDS THROUGH A DEEP LAYER...
AND 80+ RH UP TO AROUND 450 MB ARE EXPECTED TONIGHT. WHILE H7
TEMPS REMAIN AROUND +2 DEG C. RUC SHOWS A WEAK SHORTWAVE MOVING
ACROSS THE AREA THIS EVENING AND SHOULD SEE SOME THUNDERSTORMS.
OTHERWISE THERE WILL BE PERIODS OF RAIN TONIGHT OVER THE EASTERN
MOUNTAINS AND ADJACENT PLAINS...WITH SCATTERED TO LIKELY CHANCES
OVER THE FAR EASTERN PLAINS. PW VALUES TONIGHT ARE EXPECTED TO
RANGE FROM ABOUT .8 TO 1 INCH OVER THE SOUTHEST PLAINS. ETA PRECIP
FORECAST FOR THE 12HR PERIOD OVERNIGHT...SHOWS 1 TO 1.5 INCHES OVER
PORTIONS OF THE SOUTHEAST PLAINS. WILL MENTION HEAVY RAIN POSSIBLE
IN ZONES ADJACENT TO THE MOUNTAINS. PLUGGING NUMBERS INTO THE
SNOW MODEL GIVES SOME SIGNIFICANT AMOUNTS TONIGHT...BUT SNOW LEVELS
SHOULD BE HIGH...WITH THE SIGNIFICANT AMOUNTS FALLING ABOVE 10000
FT. WILL ISSUE WINTER STORM WARNING FOR THE SOUTHWEST MOUNTAINS FOR
TONIGHT. FOR THE EASTERN MOUNTAINS WILL ISSUE WINTER STORM WARNING
FOR TONIGHT AND THURSDAY FOR ZONES 65/66/67/70 ABOVE 10000 FEET.
TOMORROW THE MOISTURE LAYER DECREASES WITH 80+ RH UP TO AROUND H6...
BUT SOUTHEAST WINDS AT H7 ARE STILL EXPECTED TO BE 30 TO 35 KTS...
AND THE POTENTIAL FOR PREICP REMAINS HIGH. THURSDAY NIGHT THE
MOISTURE LAYER DEEPENS AGAIN WITH HEAVY RAIN AGAIN POSSIBLE...
ESPECIALLY ALONG AND ADJACENT TO THE EASTERN MOUNTAINS.
ETA FORECAST PRECIP AMOUNTS FOR OVERNIGHT THURSDAY SHOWING
.5 TO 1 INCH OVER PORTIONS OF THE SOUTHEAST PLAINS. SIGNIFICANT
ACCUMULATIONS OF SNOW OVER THE HIGHER ELEVATIONS COULD AGAIN BE A
PROBLEM...BUT NOT TOO SURE AT THIS TIME.
ON FRIDAY THE SYSTEM WILL CONTINUE TO AFFECT THE FORECAST AREA...
BRINGING SCATTERED SHOWERS AND THUNDERSTORMS.
IN THE EXTENDED...ON SATURDAY THE LOW IS EXPECTED TO WEAKEN AND
BECOME AN OPEN WAVE WITH THE MAIN DYNAMICS MOVING ACROSS CENTRAL OR
SOUTHERN NM AND THEN MOVES INTO THE CENTRAL PLAINS SUNDAY.
.PUB...WINTER STORM WARNING TONIGHT ABOVE 10000 FT...ZNS 60/61
WINTER STORM WARNING TONIGHT AND THURSDAY ABOVE 10000 FT...ZNS
65/66/67/70In the hours before
Special weather statement, Apr 28, 11:36 AM MDT, 4 hours 36 minutes before
COZ058>081-281930- SIGNIFICANT WEATHER OUTLOOK FOR SOUTH CENTRAL AND SOUTHEAST COLORADO NATIONAL WEATHER SERVICE PUEBLO CO 1136 AM MDT WED APR 28 1999 ...SPOTTER ACTIVATION MAY BE NECESSARY LATE THIS AFTERNOON AND THIS EVENING... STRONG SOUTHEAST WINDS...WILL CONTINUE TO SPREAD DEEP MOISTURE INTO SOUTHEAST COLORADO THIS AFTERNOON. SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING ACROSS THE AREA...IN RESPONSE TO THE DEEP MOISTURE AND SURFACE HEATING. THERE IS THE POTENTIAL FOR A FEW THUNDERSTORMS...NEAR THE EASTERN MOUNTAINS AND OVER THE PLAINS... TO BECOME SEVERE MAINLY AFTER 300 PM. TONIGHT STRONG SOUTHEAST WINDS WILL CONTINUE...AND THE LAYER OF MOISTURE WILL REMAIN DEEP. RAIN WILL BE LIKELY OVER MOST OF THE AREA. THERE WILL ALSO BE THE POTENTIAL FOR HEAVY RAIN... ESPECIALLY OVER THE PIKES PEAK REGION AND UPPER ARKANSAS VALLEY BETWEEN 6 PM AND 6 AM. AT ELEVATIONS ABOVE 10000 FEET...SNOW IS EXPECTED WITH SIGNIFICANT ACCUMULATIONS POSSIBLE.
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 28, 4:20 PM MDT | Severe Thunderstorm Warning | PUB | El Paso | 45 min |
| Apr 28, 4:47 PM MDT | Severe Thunderstorm Warning | PUB | Crowley | 58 min |
| Apr 28, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 60 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 1999Every severe thunderstorm warning in 1999
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.